Confusion, restlessness and agitation are common symptoms at the end of life and require a careful physical assessment.
Often the cause is due to many factors, and the first question is whether the patient is in their final days. Consider reversible causes and what treatments are appropriate at this stage of life. Agitation and confusion may be a sign that life is coming to an end and the best approach may be to focus on keeping the person calm.
Consider the following causes
- Physical causes of discomfort including including pain, nausea, constipation, urinary retention, itching due to opioids or organ failure
- Opioid toxicity (myoclonic jerks, drowsiness, confusion, pin-point pupils, hallucinations, reduced cognition and respiratory depression as a late sign). If this is suspected, consider reducing the opioid by 30-50% or an opioid switch
- Metabolic causes (hypoxia, hypercalcaemia, renal and liver failure, nicotine withdrawal)
- Infection with delirium
- Cerebral metastases
- Spiritual and psychological distress
- Do contact the local specialist palliative care team for more specific advice about prescribing if escalating doses are not helping
- Lower starting doses in frail elderly.
- Sedation is often more difficult if there is a history of alcohol or substance misuse.
- Try non-drug methods to relieve agitation first.
- The intention is to relieve suffering, not to hasten death
Consider simple interventions such as 1-1 nursing if possible, reassurance and presence of staff or loved ones, a calm environment, lighting, familiar surroundings or objects.
The following drugs are commonly used for management of agitation at the end of life.
|2.5mg S/C Stat
|5mg -10mg per 24h via CSCI
|2.5mg-5mg S/C or buccal Stat
|10-60mg per 24h via CSCI
|12.5-25mg S/C Stat
|25-150mg per 24h via CSCI
- The above medication in starting doses will have a calming effect and will not necessarily sedate the patient. The initial aim of treatment is to give the lowest doses to maintain calm
- Deeper sedation may be needed if agitation worsens. It is one of the most difficult symptoms to manage at home and important to manage confidently as family will remember this difficult time. Advice for families caring at home is essential. Prescribing anticipatory medication to have at home will also help to manage a crisis.